Connecticut, 2018Tornado in Connecticut, October 29, 2018
October 29, 2018 · NWS OKX · 1 event in 1 county or zone
An upper level disturbance associated with an upper level low in Southeastern Canada, along with a surface trough of low pressure approaching from the west resulted in a line of severe thunderstorms which produced a tornado over Fishers Island, NY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance associated with an upper level low in Southeastern Canada, along with a surface trough of low pressure approaching from the west resulted in a line of severe thunderstorms which produced a tornado over Fishers Island, NY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Oct 29, 6:48 AM EST, 10 minutes earlier.
Area forecast discussion, Oct 29, 6:48 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
748 AM EDT Mon Oct 29 2018
.SYNOPSIS...
Low pressure pulls away to the northeast today. High pressure
builds in across the region through Tuesday and then shifts off
the southeast coast Tuesday night into Wednesday as a frontal
system moves into the eastern Great Lakes and northeast. The
frontal boundary becomes nearly stationary across the northeast
and Ohio Valley Wednesday night as waves of low pressure move
along the front through Friday. The frontal boundary shifts off
the coast next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and isolated tstms move east of the area early with
clearing skies. Other than a passing light shower with the
trough axis, mainly across western portions of the area, the
remainder of the day should be dry. Winds will pick up behind
the surface trough for this afternoon and into this evening
resulting in breezy conditions on a WNW flow. Have raised highs
a few degrees with CAA lagging until later this aftn. Highs
should be near normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Solid cold advection during Monday night on a WNW flow with 0
to -3 C air at 850 mb. This will result in slightly below
average temperatures and wind chills mainly in the lower and
middle 30s for Tuesday morning. Just about all models have it
completely dry and most modeling spits out minimal cloud cover.
Decided to bump up model blend cloud cover some as modeling has
been underdone with clouds in W to NW flow regimes as of late.
Used a consensus model blend for temperatures.
By later Tuesday afternoon any 4 to 5 kft cloud cover should
give way to mainly clear skies as this layer completely dries
out. The ridging at the surface begins to approach late Tuesday
afternoon as the air mass modifies a bit. Temperatures will
attempt to get closer to normal by late in the day, but should
still fall a few degrees below average for this time of year
despite a good deal of sunshine.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Models are in good agreement with the H5 pattern through Thu night,
with timing and amplitude difference becoming apparent and remaining
thereafter.
The long term period starts with ridging over the eastern US
and a digging trough out west. The ridge axis shifts off the
east coast on Wed with a high amplitude long wave trough
developing over the central US, shifting slowly to the east
through the end of the week. This set up will result in a deep
southwest flow along the east coast during the second half of
the week, allowing tropical moisture from the Gulf of Mexico to
become entrained into the flow. The EC is more progressive with
the upper pattern with the trough becoming negatively tilted and
the trough axis passing through the local area Sat eve, while
the GFS is 6-12 hours slower.
At the sfc, high pressure along the east coast Tue night will
shift offshore as a frontal system associated with the digging
trough begins to develop over the central US. The combination of
the southern stream trough, northern stream mid level vort
energy, jet dynamics and a cold front extending from the Great
Lakes back through the southern Plains will result in a gradual
expansion of pcpn from northern New England to Texas by Wed eve.
Cold front will stall through the Ohio Valley, keeping pcpn west
of the area through Thu. One piece of vort energy will pass through
the Tennessee and Ohio Valley's with its associated sfc low
strengthening Thu night/Fri. The uncertainty in the upper
pattern is resulting in disagreement in the track of the sfc low
and the onset of pcpn locally. Have basically gone with a blend
of the GFS/EC and bring rain in Thu night into Fri. The
progression of the cold front is also questionable. Waves of low
pressure are forecast to develop along the boundary until it
clears the area sometime over the weekend. Have maintained
previous forecast from Fri afternoon through the weekend due to
the uncertainty.
Tue night may be a chilly night with light winds, clear skies
and weak WAA. Could reach freezing temperatures in many
locations in eastern Suffolk County, although the window looks
like it would be late eve to shortly after midnight, before
stronger WAA commences. Otherwise, a persistent SW flow will
result in above normal temps until the cold frontal passage over
the weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Low pressure quickly moves across the area this morning passing
northeast as the day progresses.
Conditions may vary MVFR/VFR this morning as the storm departs.
A shower or two is possible, but drier air will be ushered in.
VFR this afternoon and tonight as clouds slowly scatter around
4kft.
Winds are shifting to the W/SW, and will veer to the W/NW by
15Z. These winds generally expected to be left of 310 magnetic
through the day. Gusts 20-25 kt are expected at least
occasionally through the day. Gusts become less frequent
tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Ceilings may vary from MVFR/VFR this morning.
Amendments are possible until a trend is observed and
confidence grows.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Ceilings may vary from MVFR/VFR this morning.
Amendments are possible until a trend is observed and
confidence grows.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Ceilings may vary from MVFR/VFR this morning.
Amendments are possible until a trend is observed and
confidence grows.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Ceilings may vary from MVFR/VFR this morning.
Amendments are possible until a trend is observed and
confidence grows.
KHPN TAF Comments: Ceilings may vary from MVFR/VFR this morning.
Amendments are possible until a trend is observed and
confidence grows.
KISP TAF Comments: Ceilings may vary from MVFR/VFR this morning.
Amendments are possible until a trend is observed and
confidence grows.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR. NW wind G20-25kt.
.Wednesday-Thursday...VFR. SW wind G20kt.
.Friday...MVFR or lower likely in rain with frontal system
moving through. S/SW winds 20 to 30 kt possible ahead of the
front shifting late.
&&
.MARINE...
SCA conditions will continue on the ocean waters due to rough seas
and a leftover SE swell on Monday. NW winds will increase later
today and tonight behind low pressure which moves well north of
the coastal waters. This will bring the eastern LI sound, the
bays, and perhaps New York Harbor close to small craft
conditions for a time tonight. High pressure builds across the
coastal waters through Tuesday. Small Craft conditions will
continue on the ocean through Tuesday morning. Sub small craft
conditions will return by Tuesday afternoon and last into
Wednesday with high pressure settling just south of the coastal
waters.
A strengthening SW flow will result in solid SCA conds on most
of the waters Wed aftn/night with a low potential for gales on
the ocean. Gusts may briefly fall below SCA levels late Wed
night before increasing again Thu aftn/night. Winds diminish on
Fri, although seas on the ocean will likely remain above 5 ft
through the remainder of the period.
&&
.HYDROLOGY...
No significant rainfall is expected across the region through
mid week.
A slow moving frontal system will bring a prolonged period of
precipitation from Wednesday night into next weekend. Rainfall
amounts are uncertain at this time.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ350-353-
355.
&&
SYNOPSIS...JE/24
NEAR TERM...JE/24
SHORT TERM...JE
LONG TERM...24
AVIATION...PW
MARINE...JE/24
HYDROLOGY...JE/24
EQUIPMENT...Hazardous weather outlook, Oct 29, 4:26 AM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
526 AM EDT Mon Oct 29 2018
ANZ330-335-338-340-345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-
078>081-176>179-301030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
526 AM EDT Mon Oct 29 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-301030-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
526 AM EDT Mon Oct 29 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low chance of Gale conditions late Wednesday and
Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Oct 29, 5:53 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New York NY
653 AM EDT MON OCT 29 2018
CTZ008-011-012-291130-
Southern Middlesex-Southern New London-Northern New London-
653 AM EDT MON OCT 29 2018
...A SHOWER WILL AFFECT CENTRAL NEW LONDON COUNTY...
At 653 AM EDT, a shower was located over Old Lyme, or over Old
Saybrook, moving northeast at 45 mph.
Winds in excess of 30 mph are possible with this shower.
This shower will be near...
North Lyme around 700 AM EDT.
Waterford and Lyme around 705 AM EDT.
East Lyme around 710 AM EDT.
Salem and Gales Ferry around 715 AM EDT.
Bozrah around 720 AM EDT.
Preston around 725 AM EDT.
Jewett City and Norwich around 730 AM EDT.
LAT...LON 4128 7226 4127 7232 4125 7234 4125 7239
4127 7241 4127 7242 4128 7242 4144 7232
4144 7231 4145 7231 4167 7218 4166 7216
4166 7212 4163 7196 4164 7183
TIME...MOT...LOC 1053Z 212DEG 39KT 4129 7234Special weather statement, Oct 29, 6:54 AM EST, 4 minutes before
Special Weather Statement
National Weather Service New York NY
754 AM EDT MON OCT 29 2018
CTZ008-012-291245-
Southern New London-Northern New London-
754 AM EDT MON OCT 29 2018
...A SHOWER WILL AFFECT SOUTHEASTERN NEW LONDON COUNTY...
At 754 AM EDT, a shower was located near Mystic, moving northeast at
30 mph.
Winds in excess of 40 mph are possible with this shower.
This shower will be near...
Voluntown around 825 AM EDT.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4136 7184 4135 7183 4132 7184 4132 7188
4133 7189 4132 7190 4132 7193 4133 7194
4132 7196 4133 7198 4164 7187 4163 7179
TIME...MOT...LOC 1154Z 205DEG 27KT 4138 7189Tornado, New London
- When
- October 29, 6:58 AM EST to 7:03 AM EST
- Where
- New London County, 64.15 mi E of Shelton to 65.4 mi E of Shelton
- Rating
- EF0
- Path length
- 2.33 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.411, -71.869
The EF0 tornado touched down on North Anguilla Road about |three tenths of a mile south of Miner Pentway, then tracked northeast |towards North Anguilla Road at Miner Pentway. Across the properties of |5 homes, over 30 large oak trees were uprooted and downed in a |convergent pattern, as well as numerous large tree limbs broken.
The tornado briefly lifted and then touched down again near the |intersection of Route 184 and Route 2 with a few large oak trees downed |around the traffic circle. The tornado continued east-northeast along |Route 184 for about 350 yards, before turning northeast over Surrey Rd. |Clusters of tree damage, including uprooted oak trees in a convergent |pattern and snapped branches, were noted along this path.
The tornado appears to have briefly lifted before finally touching down and then |dissipating about 800 yards to the northeast of Surrey Rd. This is in |the vicinity of the intersection of Route 49 and Babcock Road, where |numerous trees were uprooted and downed on both sides of the road. |The uprooting and downing of trees from wet grounds and the |nature of tree branch damage was consistent with estimated maximum |winds speeds of 85 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New York, October 29, 2018$50,000 · EF1 · 1 event
- Flash Flood and Heavy Rain in Hawaii, October 29 to 31, 20188 events
- Tornado and Flooding in Massachusetts, October 29, 2018$300 · EF0 · 5 events
- Marine Hail in North Atlantic Coastal Waters, October 29, 20180.75 in hail · 2 events
- High Wind in California, October 29, 201853 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789590.